Hail, Wheeler
- When
- August 23, 3:55 PM CST
- Where
- Wheeler County, 2.15 mi NNW of New Mobeetie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.560, -100.440
A convergence boundary was stretched roughly from Amarillo, TX to Beaver, OK. This was the main surface based focus for convection initiation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A convergence boundary was stretched roughly from Amarillo, TX to Beaver, OK. This was the main surface based focus for convection initiation. Instability values of 1000 - 2500 J/kg MLCAPE and weak deep layer shear developed more pulse like storms. This lead to severe wind gusts as the main severe weather threat on this day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 23, 2:34 PM CST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 334 PM CDT TUE AUG 23 2016 .DISCUSSION... Scattered convection has already begun to develop mainly south of the Panhandles...with recent development over the SE Texas Panhandle. We expect to see further development of convection as we go into the late afternoon and evening hours along and south of a convergence boundary stretching roughly from Amarillo to Beaver. Instability values of 1000 - 2500 J/kg MLCAPE and weak deep layer shear will likely lead to pulse style storms. This would indicate that brief gusty winds and heavy downpours would be the primary hazards with storms this afternoon. Overnight, instability will be on the decline but embedded weak disturbances will help to keep precip chances possible across the southeastern Texas Panhandle through the overnight hours. A brief lull in convective activity is expected during the late morning hours on Wednesday. This precipitation reprieve won't last long past noon as convection is anticipated to develop along and ahead of a pacific front that will sneak into the northwest zones. While instability values will be similar compared to Today, our deep layer shear values of 30 kts will present a better chance for organized convection. This means a strong to severe storm can't be ruled out and the primary hazards will be damaging wind gusts and hail. While forecast PWAT values remain below the +2SD for this time of year (1.5 inches), storm motions show the potential for training storms which could lead to locally higher rainfall amounts and potentially localized flooding. Precip chances will persist through the overnight hours with primary hazards switching from severe to hydro during the late evening hours as the low-level jet ramps up. There is some difference between model outputs on how far south the front will push Friday night with the NAM being the most aggressive. The NAM pushes the front south of the area by Thursday morning which seems plausible given the additional push southward from convective outflows. The ECMWF is slightly behind the NAM to bring the front south of us by Thursday mid-day with the GFS stalling the front over the Panhandles. The forecast reflects the more aggressive southerly push of the front but recovers quickly which leans back towards the ECMWF and GFS in the following days. The result shows precip chances persisting well into Thursday before we start to see precip chances lessen towards the weekend. Persistent southeasterly flow aloft starting Friday night will allow weak disturbances to move across the Panhandles to keep low-end pops in the forecast into early next week. Expect these chances to change as we move forward in time as slight changes in timing will have significant changes in the chance and location of precip. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 67 87 60 77 59 / 20 30 50 50 50 Beaver OK 70 91 61 77 59 / 20 40 50 30 40 Boise City OK 60 84 54 72 56 / 10 40 50 30 30 Borger TX 71 90 62 78 61 / 20 30 50 50 50 Boys Ranch TX 65 90 59 78 58 / 20 30 50 50 50 Canyon TX 66 88 59 78 57 / 20 30 50 50 50 Clarendon TX 68 88 62 83 60 / 20 30 50 50 40 Dalhart TX 64 87 57 74 57 / 10 30 50 40 50 Guymon OK 66 89 59 75 58 / 10 40 50 30 40 Hereford TX 66 87 59 78 57 / 20 30 50 50 50 Lipscomb TX 72 91 63 79 61 / 20 30 50 50 50 Pampa TX 69 88 61 78 60 / 20 30 50 50 50 Shamrock TX 71 90 64 85 62 / 20 30 50 40 50 Wellington TX 70 92 65 87 63 / 20 30 50 30 40 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 16/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 312 PM CDT TUE AUG 23 2016 OKZ001>003-TXZ001>020-241000- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 312 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON AND OVERNIGHT ACROSS THE EASTERN AND SOUTHERN PORTIONS OF THE TEXAS AND EASTERN OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS AND LOCALLY HEAVY RAIN BEING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT. SOME OF THE STORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN HAZARDS BEING DAMAGING WIND GUSTS...HAIL...AND LOCALIZED FLOODING. THUNDERSTORM CHANCES PERSIST THURSDAY THROUGH MONDAY. WHILE AN ISOLATED STRONG STORM CAN'T BE RULED OUT...WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND THIS EVENING IF A WARNING IS ISSUED FOR YOUR AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 325 PM CDT TUE AUG 23 2016 TXZ014-015-232130- GRAY TX-WHEELER TX- 325 PM CDT TUE AUG 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WHEELER AND GRAY COUNTIES UNTIL 430 PM CDT... AT 324 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF BRISCOE TO 9 MILES NORTHEAST OF GROOM. MOVEMENT WAS NORTHEAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PAMPA...BRISCOE...WHEELER...MCLEAN...LEFORS...LAKE MCCLELLAN... ALLISON...KINGSMILL...TWITTY...NEW MOBEETIE... KELLERVILLE AND MOBEETIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3525 10002 3520 10109 3561 10108 3562 10000 TIME...MOT...LOC 2024Z 247DEG 33KT 3554 10035 3532 10102 JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT TUE AUG 23 2016
TXZ010-014-015-232230-
GRAY TX-WHEELER TX-HEMPHILL TX-
424 PM CDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...NORTHEASTERN
GRAY AND SOUTHERN HEMPHILL COUNTIES UNTIL 530 PM CDT...
AT 423 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES WEST OF REYDON TO 9 MILES WEST OF NEW
MOBEETIE. MOVEMENT WAS EAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BRISCOE...WHEELER...ALLISON...NEW MOBEETIE AND MOBEETIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3538 10059 3562 10066 3562 10054 3568 10054
3576 10035 3579 10000 3544 10000
TIME...MOT...LOC 2123Z 251DEG 23KT 3563 10001 3551 10061
JCThe Amarillo radar (KAMA), 121 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Large tree limbs blown down...damaging a truck. Time estimated.
Large tree blown in half.
Trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654754, 654756, 654757, 654758, 654760.